Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

miketurco

Lowering dose of metformin

Recommended Posts

miketurco

Have been taking 2500 of the long acting for some time now, 1500 at night and 1000 in the morning. Helps my bg, but also (I suspect) causes some level of cloudiness in my thinking and makes me tired. Last night and the night before I cut my evening dose from 1500 to 1000 and feel much better, so I'm at 1000am/1000pm. Not much of a test, I know, but it's promising. Tomorrow I am going to go to 1000p/500a and see how it goes for a few days. In a few days, maybe 500/500. My bg levels are higher and I think I need to increase the evening basal. Am tired of feeling tired all the time and not really having the focus I need to cut through the complicated technical issues I face a work. Don't love the idea of taking more insulin, but don't hate it either. Going to have to see how things go.

Share this post


Link to post
Share on other sites
Fraser

I know from your post you understand most of this stuff. )

But just as a point of interest after two years on metformin ( nothing else) I got my A1c down to the 6's.

Then I noticed being tired more, especially after exercising. So I started a program to reduce usage from 1000 twice a day.

When I got to 500 once a day my doc suggested that the dose was not doing much and we should drop it all together and save it to later

Which sounded to good for me.

Yrs my A1c went fro 6.0 to 6.4 but with more exercise and tighter carb control it went back down to 6.

Good luck in your adjustments

Share this post


Link to post
Share on other sites
SueL4

Good luck lowering and adjusting, Mike.

 

I'm on 2000mg per day and I used to take 1000 in the am and then 1000 at night. I started experimenting a couple of months ago and I'm doing 750 in the am, 500 mid day and 750 at night. My readings are MUCH better. If things keep up, I'm aiming for 500, 500 and 500. I over-test during the day so I'll keep a close eye on it.

 

Hope you're able to lower your dose.

Share this post


Link to post
Share on other sites
jwags

Have you had your B-12 tested? Metformin often depletes B-12 and you need to supplement. Most find when they reduce their metformin they have to increase their insulin.

Share this post


Link to post
Share on other sites
Weezy

Have you had your B-12 tested? Metformin often depletes B-12 and you need to supplement. Most find when they reduce their metformin they have to increase their insulin.

 

This can be a real issue, especially for people how have the MTHFR mutation which means they don't process B vitamins very well anyway, and metformin DOES cause B12 deficiencies over time.  It isn't your imagination!

 

Also, the blood circulating levels of B12 (which is what is tested) aren't always an accurate reflection of how your body is using B12 for energy.  By the time your blood reflects a deficiency, your body may already be feeling less than great.  And if you have the MTHFR mutation, your body doesn't convert the standard cobalamin version of B12 into the usable form, so you need to take a methylated version of B12.  Some of use can't use oral supplements at all and have to do shots. 

 

I originally took the max dose of met for over 2 years, but then the fatigue REALLY set in and I was even getting the ataxia that can happen with B12 deficiencies.  Now I can only take met for a few months at a time before I start really feeling the impact of the B12 issues...even though my ND has me on methylated B12/folate shots.  The shots have REALLY helped my chronic fatigue issues (I rarely have to nap any more!), but I have to carefully watch how I feel when I'm taking met.  This means that I will take it for a few months, get the BG nicely under control, and then have to go off it again.  I'm hoping that I can eventually keep my BG at reasonable levels without any met at all, or else just make the leap to insulin if needed.  I like what met does for my BG and it allows me to keep my weight down and actually eat more than 20 gm of carbs a day, but I don't like the mind-numbing fatigue and fog that comes with extended use.

 

This adds a layer of complication for many of us!  And it is annoying.....but oh well.....we do what we must.....

 

:P

Share this post


Link to post
Share on other sites
miketurco

Have you had your B-12 tested? Metformin often depletes B-12 and you need to supplement. Most find when they reduce their metformin they have to increase their insulin.

 

I take a B supplement, it doesn't seem to help but I take it. I'm sure that I'll be taking more insulin. At the same time, though, I'm working on my diet and hoping to improve my bg that way.

 

Today is day three or four. Still kind of tired but my head is definitely more clear. Right now I'm down from 2500 a day to 1500. Am planning to drop that to 1000 in another couple days. Then see how that goes for a while. It takes two weeks to a month for metformin to kick in, maybe it takes that long to adjust to a new dosage as well. The B12 test is kind of expensive, but it's something I should probably do.

Share this post


Link to post
Share on other sites
Weezy

Hi Mike....are you taking a methylated B supplement?  If not, that may be something to try and see if it helps.

 

I don't know how much a B12 blood test is, but I found out about my MTHFR mutation/issues via 23andMe at my NDs suggestion.  23andMe doesn't actually tell you anything, but you can take the results and upload them to a different engine that analyzes for MTHFR.  That might give you some more information to work with.

Share this post


Link to post
Share on other sites
miketurco

Day six and I feel wayyyy better. Have cut down on met from 2500 to 1000mg/day. Maybe my bg is a little higher, maybe not. I haven't been keeping a chart lately so I can't say for sure. No big differences, though. Going to keep an eye on things for the next few weeks and see how it goes. In any event, my head has cleared up -- a lot. Am glad I cut back.

Share this post


Link to post
Share on other sites
GrammaBear

Have you had your B-12 tested? Metformin often depletes B-12 and you need to supplement. Most find when they reduce their metformin they have to increase their insulin.

 

I saw a new Endo last week and when he found out I was taking 1500 mg of Metformin ER as a person with Type 1, he insisted I stop it immediately.  Mind you, he did not tell me that I would likely have to increase my insulin as a result.  I found it necessary to increase my insulin intake by 35% across the board and then it wasn't back in my target range.  I contacted my nephrologist for advice about the Metformin ER and kidney function.  He looked at my recent test results and feels it is ok for me to continue the Metformin ER.  I do wish doctors had the time to consult with each other when there is going to be a major medicine change. 

Share this post


Link to post
Share on other sites
miketurco

I've seen several reports where metformin is hailed as a miracle drug that does all these great things. I've found a camp of people though that think it's terrible and refuse to take it. I'm going to sit tight for a little while and if all is well I'm going to cut to 500. At this point don't want to stop taking it all together, but I do want to minimize.

Share this post


Link to post
Share on other sites
jwags

I think metformin is a miracle drug. I have been on it for almost 10 years with no other drug or insulin. A B complex supplement and a B12 supplement are different. The sub linguinal B-12 is much stronger and more potent. The ones I used to take are 2500 mcg. Also metformin may stay in your system for up to 3-5 weeks. So you may not know the total effect for awhile.

Share this post


Link to post
Share on other sites
Kit

A normal oral B12 supplement is pretty useless for most types of B12 deficiency.  Unless you are not eating foods which contain B12 (which is most common with vegans), the problem isn't getting enough B12, but being unable to absorb it.  And Metformin does indeed interfere with the absorption of B12.

 

The solution to this is either B12 shots or, as jwags mentioned, sublingual tablets which you allow to dissolve under your tongue.  This allows it to get into your blood stream without going through the usual digestion process.

 

B12 deficiency is actually pretty scary and can cause a large number of neurological problems, including neuropathy.  In all honesty, I think anyone taking metformin should have their B12 checked once a year to make sure problems aren't developing.

Share this post


Link to post
Share on other sites
kooka

Good luck Mike. I cut my metformin from 2x1000 a day to 3x500. So far so good. I will give it a couple of weeks and try to cut it again. Tired of all the gastro issues I've been dealing with lately and I can't take the ER.

Share this post


Link to post
Share on other sites
SueL4

Barb,

 

I'm eager to do the same thing you did. I think I'll wait for one more lowered A1C. Dosing 3X a day gave me dramatic positive changes. I do 750, 500, 750 so it could easily be tweeked too 500 3X daily for me. Curious to hear how it goes for you.  

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.